Kansas, 2001

Tornado and Hail in Kansas, April 14, 2001

April 14, 2001 · NWS ICT · 8 events in 8 counties and zones

4 hail, 3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 14, 2:08 PM CST, 6 minutes earlier.

Area forecast discussion, Apr 14, 2:08 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT SAT APR 14 2001

THUNDERSTORM CHANCES OF IMMEDIATE CONCERN THIS AFTERNOON.  TEMPS AND
THE POSSIBILITY OF NEXT CHANCE OF PRECIPITATION BY THE FIRST OF NEXT
WEEK THE FOCUS BEYOND.  LATEST SFC ANALYSIS HAS LOW OVER SWRN KANSAS
WITH WEAK BOUNDARY INVOF KANS-OKLA BORDER...WORKING NWD. DEWPTS
CREEPING INTO THE LOWER 60S ALONG THE BOUNDARY AND EXPECT MSTR TO
CONTINUE TO MOVE NWD.  WATER VAPOR SHOWING UPPER WAVE MOVING RAPIDLY
OUT OF ERN COLORADO WITH APPARENT GRAVITY WAVES DEVELOPING AHEAD OF
IT...JUST WEST OF CWA.  ELEVATED CONVECTION HAS ALREADY BROKEN OUT
AND WOULD EXPECT AREAL COVERAGE TO INCREASE PRIOR TO 00Z.

AFOREMENTIONED UPPER SYSTEM SHOULD MOVE ACROSS THE STATE FAIRLY
QUICKLY AS MODELS INDICATE IT EXITING THE REGION AFTER 06Z TONIGHT.
PRECIPITATION SHOULD BEGIN TO CONCENTRATE ITSELF MORE SOUTH AND EAST
IN AREA OF ENHANCED LIFT TOWARD OVERNIGHT.  WILL KEEP MENTION OF
PRECIP THEN WITH EMPHASIS BEING PLACED ON S CNTRL/SERN ZONES.  WILL
ALSO KEEP SOME MENTION OF SVR EARLY.  TEMPERATURES TO BE L40S NORTH
TO U40S SOUTH WITH SFC FLOW SWITCHING NWRLY.

BY SUNDAY...ZONAL FLOW SHOULD PREDOMINATE WITH CLEARING CONDITIONS.
THINK ANY LINGERING PRECIP SHOULD BE OVER PRIOR TO SUNRISE OVER SERN
ZONES GIVEN SPEED OF UPPER SYSTEM AND WILL REMOVE AM MENTION THERE.
FOR TEMPS...WILL GENERALLY FOLLOW WARMER FWC NUMBERS AS EXPECT SUN
TO OFFSET WEAK CAA.

NEXT SHOT OF COOLER AIR TO WORK ITS WAY SWD SUNDAY NIGHT AND MONDAY
AS COLD FRONT APPROACHES AREA.  MAIN UPPER LOW EXPECTED TO TRACK
ACROSS NRN U.S. WITH SFC LOW APPROACHING FROM THE SOUTHWEST.  GOOD
BROADSCALE LIFT INDICATED OVER THE AREA WHICH SHOULD MOVE EWD
THROUGH THE DAY.  ERLY SFC FLOW SHOULD HELP INCRS MOISTURE AS WELL.
WILL KEEP MENTION OF PRECIPITATION IN FOR MONDAY ACRS THE
NORTH...BUT KEEP POPS RATHER LOW ATTM.

IN THE EXTENDED...SFC HIGH TO SETTLE IN BEHIND COLD FRONT THROUGH
WEDNESDAY.   TEMPS SHOULD REMAIN RATHER COOL AND WILL TWEAK
DOWNWARD.  UPPER RIDGING IN PLACE INTO FRIDAY WITH NO SIGNIFICANT
PRECIPITATION CHANCES.  RIDGE BEGINS TO BREAK DOWN BY SATURDAY SEE
NEXT SHOT OF RAIN.

FCSTID = 16
ICT   49  74  45  64 /  50  10   0  10
HUT   47  72  42  63 /  50  10   0  10
EWK   47  71  43  62 /  50  10   0  10
EQA   48  73  43  63 /  50  10   0  10
WLD   50  74  45  65 /  50  10   0  10
RSL   43  68  38  56 /  30   0   0  20
GBD   44  69  39  57 /  30   0   0  20
SLN   45  70  40  59 /  40   0   0  20
MPR   46  70  39  60 /  40   0   0  20
CFV   52  75  45  65 /  70  10   0  10
CNU   51  75  44  65 /  70  10   0  10
K88   50  74  43  64 /  70  10   0  10

.ICT...NONE.

In the hours before

Special weather statement, Apr 14, 10:35 AM CST, 3 hours 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-142000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CDT SAT APR 14 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

AS OF MIDDAY...A WARM FRONT WAS LOCATED FROM NEAR INDEPENDENCE TO
NEAR WINFIELD TO NEAR MEDICINE LODGE. LOW LEVEL MOISTURE CAPABLE
OF SUPPORTING SEVERE THUNDERSTORM DEVELOPMENT IS LOCATED JUST SOUTH
OF THIS FRONT ACROSS NORTH CENTRAL AND CENTRAL OKLAHOMA. IN ADDITION
A DRYLINE IS LOCATED ACROSS SOUTHWESTERN KANSAS. LASTLY...AN UPPER
LEVEL DISTURBANCE WAS MOVING THROUGH THE HIGH COUNTRY OF COLORADO...
AND THIS WAVE WILL MOVE ACROSS KANSAS THIS AFTERNOON.

IT APPEARS THAT THE PROCESS OF STRONG MOISTURE RETURN AROUND THE
5000 FOOT LEVEL MAY ALLOW SCATTERED THUNDERSTORMS TO DEVELOP BY
EARLY AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND CENTRAL
KANSAS. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL.

AFTER 3 PM...THE WARM FRONT IS FORECAST TO MOVE INTO SOUTH CENTRAL
KANSAS. AT THE SAME TIME THE UPPER AIR DISTURBANCE WILL SWEEP INTO
KANSAS INCREASING THE UPWARD LIFT AND ELIMINATING ANY CAPPING
INVERSION THAT WILL BE PRESENT THROUGH MID AFTERNOON. THIS
DISTURBANCE WILL ALSO FORCE A DRYLINE EAST TO A GREAT BEND TO
MEDICINE LODGE LINE LATER THIS AFTERNOON. THUNDERSTORMS WILL LIKELY
BECOME FOCUSED NEAR THE DRYLINE AND NEAR THE WARM FRONT.

THE MAIN THREATS WITH ANY STORMS LATER THIS AFTERNOON WILL BE
DAMAGING WINDS AND LARGE HAIL. HOWEVER...ANY STORMS THAT DEVELOP
NEAR THE WARM FRONT AND ALONG THE DRYLINE WILL HAVE THE POTENTIAL
TO PRODUCE TORNADOES. AT THIS TIME THE AREA WITH GREATEST TORNADO
POTENTIAL APPEARS TO BE ALONG AND WEST OF A EUREKA TO WINFIELD
LINE AND ALONG AND SOUTH OF A NEWTON TO HUTCHINSON LINE LATER THIS
AFTERNOON.

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM ACROSS SOUTH CENTRAL
KANSAS AND WILL BE NEEDED ALONG AND WEST OF A EUREKA TO SEDAN LINE
AFTER 3 PM.

CO
Special weather statement, Apr 14, 2:01 PM CST, 13 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140901-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The radar

The Topeka radar (KTWX), 120 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Saline

When
April 14, 2:14 PM CST
Where
Saline County, Salina
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.833, -97.600

Hail, Ellsworth

When
April 14, 2:30 PM CST
Where
Ellsworth County, Ellsworth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -98.233

Hail, Rice

When
April 14, 6:00 PM CST
Where
Rice County, 3 mi SE of Sterling
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.183, -98.167

Thunderstorm Wind, Harvey

When
April 14, 7:00 PM CST
Where
Harvey County, 1 mi W of Patterson
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.950, -97.667

Tornado, Chautauqua

When
April 14, 8:38 PM CST
Where
Chautauqua County, 10 mi N of Cedar Vale
Rating
F0
Path length
0.5 mi
Path width
110 yd
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.500

Brief touchdown in open country.

Thunderstorm Wind, Kingman

When
April 14, 9:40 PM CST
Where
Kingman County, 5 mi SE of Kingman
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.600, -98.050

Hail, Cowley

When
April 14, 10:49 PM CST
Where
Cowley County, Maple City
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.050, -96.783

Thunderstorm Wind, Labette

When
April 14, 11:40 PM CST
Where
Labette County, 2 mi W of Bartlett
Measured
56 kt (64 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.050, -95.250

Large trees blown down in cemetary.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235897, 5235898, 5235894, 5235895, 5235978, 5235896, 5235979, 5235980.